ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0288

AKI Induced by Oral Semaglutide Leading to Metformin-Induced Lactic Acidosis

Session Information

Category: Acute Kidney Injury

  • 102 AKI: Clinical, Outcomes, and Trials

Authors

  • Halderman, Allyson K., Kettering Health Network, Dayton, Ohio, United States
  • Kandarpa, Madhu, Kettering Health Network, Dayton, Ohio, United States
Introduction

Lactic acidosis is a known complication of metformin treatment, especially in the context of elevated creatinine. This is a patient on chronic metformin therapy who developed actue kidney injury and lactic acidosis after intiaition of semaglutide.

Case Description

a 77-year-old male with a history of non insulin dependent type 2 diabetes, hypertension and hyperlipidemia brought in for altered mental status. Patient had been prescribed metformin for years without any complications.
Vitals: temp 91.2 F, BP 81/72, RR 25, spO2 98% on room air.
Physical examination was unremarkable including no edema however was oliguric.
On admission patient had a Na 130 mmol/L, Potassium 6.1 mmol/L, Chloride 76 mmol/L, CO2 5 mmol/L, Anion gap 49 mmol/L, Blood Urea Nitrogen 65 mg/dL, Creatinine (Cr) 6.4 mg/dL (baseline Cr 1.3 mg/dL), lactic acid 22.4 mmol/L and a Venous blood gas pH of 6.8, Ammonia 245 umol/L with normal liver enzymes, COVID PCR negative. CT Abdomen without contrast and Chest x-ray did not show any acute process.

Treatment:
Patient was admitted to Intensive Care Unit, Semagliptide and Meformin discontinued. He was started on Continuous Renal Replacement Therapy (CRRT) then transtioned to conventional hemodiaylsis. Patient made remarkable recovery. At the time of discharge patient was off diaylsis with Cr 1.1 mg/dL.

Discussion

Semaglutide is a glucagon-like peptide 1 receptor agonist (GLP-1 agonist). GLP-1 agonist's have gained popularity in the outpatient setting for management of Type 2 diabetes mellitis. They carry a low side effect profile including reduced risks of hypoglycemia compared to older treatments. Acute kidney injury requiring diaylsis is listed as a possible adverse reaction, it is rare, usually occurring in the setting of acute dehydration. Reports of AKI requiring dialysis in available studies show incidences near that present in the placebo groups. The high acuity of disease that occurred in the above patient was compounded by metformin toxicity. Many future patients prescribed semaglutide will be on metformin. Information such as this could require physicians to use extra caution as they prescribe this medication combination, especially in the elderly and those at risk for dehydration. Futher studies needed to evaluate possible interval labortory monitoring when patients are initated on this medication combination.